Men Home > Propecia and Weight Gain
There are potential side effects that may occur with the use of Propecia, and weight gain does not appear to be one of them. However, if you are noticing an unexplained weight gain while taking Propecia, be sure to talk to your healthcare provider. He or she may recommend lifestyle changes (such as limiting your alcohol intake and exercising regularly) or a different medication, among other things.
There are a number of possible side effects with Propecia® (finasteride). Weight gain, however, does not appear to be one of them. This data comes from clinical trials where Propecia was studied extensively and side effects were documented.
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see which side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
For people taking Propecia, weight gain was not reported as either a common or rare side effect.
If you are noticing unexplained weight gain while taking Propecia, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet. This diet should include:
o Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk productso Lean meats, poultry, fish, beans, eggs, and nutso Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
Also, if you are noticing weight gain with Propecia, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or a possible switch to another medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)